Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Mobile Device Pairing
Green Open Access
Journal of the American Mathematical Society
Journal of the American Mathematical Society
ISSN 1088-6834(online) ISSN 0894-0347(print)


Adiabatic limits, nonmultiplicativity of signature, and Leray spectral sequence

Author: Xianzhe Dai
Journal: J. Amer. Math. Soc. 4 (1991), 265-321
MSC: Primary 58G10; Secondary 55T10, 58G25
MathSciNet review: 1088332
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We first prove an adiabatic limit formula for the $ \eta $-invariant of a Dirac operator, generalizing the recent work of J.-M. Bismut and J. Cheeger. An essential part of the proof is the study of the spectrum of the Dirac operator in the adiabatic limit. A new contribution arises in the adiabatic limit formula, in the form of a global term coming from the (asymptotically) very small eigenvalues.

We then proceed to show that, for the signature operator, these very small eigenvalues have a purely topological significance. In fact, we show that the Leray spectral sequence can be recast in terms of these very small eigenvalues. This leads to a refined adiabatic limit formula for the signature operator where the global term is identified with a topological invariant, the signature of a certain bilinear form arising from the Leray spectral sequence.

As an interesting application, we give intrinsic characterization of the non-multiplicativity of signature.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC: 58G10, 55T10, 58G25

Retrieve articles in all journals with MSC: 58G10, 55T10, 58G25

Additional Information

PII: S 0894-0347(1991)1088332-0
Article copyright: © Copyright 1991 American Mathematical Society